Anthracyclines combined with cyclophosphamide or taxane-containing regimens are commonly used for adjuvant or neoadjuvant chemotherapy in breast cancer patients. However, these drugs may cause nail pigmentation which reduces quality of life in patients. We conducted this study to investigate nail pigmentation and other skin changes associated with anthracyclines in combination with cyclophosphamide or taxane-containing regimens in breast cancer patients who received adjuvant or neoadjuvant chemotherapy. Besides, we aim to evaluate the effect of ice water immersion of hands on nail pigmentation caused by chemotherapy.
The first phase is an observational study. Breast cancer patients who received anthracyclines combined with cyclophosphamide or taxane-containing regimens for adjuvant or neoadjuvant chemotherapy were followed up until six months after the last course of chemotherapy. The second phase is a prospective phase II study. Early breast cancer patients who plan to receive anthracyclines combined with cyclophosphamide or taxane-containing regimens for adjuvant or neoadjuvant chemotherapy are treated with ice water immersion of the left hands while their right hands serve as control. The primary end point is the degree of nail pigmentation. The other end points are the incidence of nail pigmentation in both hands, the degree and the incidence of onycholysis, the time from the first chemotherapy to the occurrence of nail pigmentation/onycholysis, the recovery of nail pigmentation/onycholysis, and patient comfort.